MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT5 ASPIRATION CATHETER`; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT5 ASPIRATION CATHETER`; DXE
Catalog Number CAT5-A
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system cat5 aspiration catheter (cat5).During the procedure, while attempting to advance the cat5 through a non-penumbra sheath, the physician experienced resistance and was unable to advance the cat5; therefore, it was removed.Upon removing the cat5, the physician noticed it was too big for the sheath and it became flattened and stretched.The procedure was successfully completed using an indigo system cat 3 aspiration catheter and a larger non-penumbra sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The indigo system aspiration catheter (cat5) was bent in two locations along the shaft.The cat5 was kinked and ovalized in multiple locations from approximately 110 cm from the hub to the distal tip of the catheter.Evaluation of the returned device confirmed that the cat5 was ovalized.If an attempt is made to advance a cat5 through an incorrectly sized sheath, resistance will be experienced.Furthermore, if the cat5 is forcefully gripped or otherwise pinched during insertion into the patient anatomy, the catheter may become ovalized.The observed ovalizations likely further contributed to the resistance mentioned in the initial complaint.Further evaluation revealed multiple kinks and bends along the catheter shaft.This damage likely occurred due to forceful advancement against resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CAT5 ASPIRATION CATHETER`
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5895199
Report Number3005168196-2016-01211
Device Sequence Number13634429
Product Code DXE
UDI-Device Identifier00814548016092
UDI-Public00814548016092
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/11/2019
Device Catalogue NumberCAT5-A
Device Lot NumberF68405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/22/2016
Supplement Report FDA Received Date01/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1